Wyoming, 2008

Tornado and Hail in Wyoming, May 7, 2008

May 7, 2008 · NWS RIW · 9 events in 1 county or zone

Severe thunderstorms formed over central Natrona County during the mid-afternoon hours. These storms produced a brief tornado on the south side of Casper and hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Severe thunderstorms formed over central Natrona County during the mid-afternoon hours. These storms produced a brief tornado on the south side of Casper and hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 7, 2:07 AM MST, 11 hours 26 minutes earlier.

Area forecast discussion, May 7, 2:07 AM MST, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
307 AM MDT WED MAY 7 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
FLAT RIDGE OVER WYOMING THIS MORNING WITH SOME SCATTERED
CONVECTION OVER YELLOWSTONE AND ABSAROKAS...WITH ISOLATED CONVECTION
OVER THE NORTH AND CENTRAL. ALSO HAVE A NORTHEAST GRADIENT OVER
THE CENTRAL AND NORTH WITH SURFACE LOW OVER SOUTHEAST WYOMING AND
EASTERN UTAH. THIS IS HELPING TO SLOWLY DRAW IN HIGHER
DEWPOINTS. SHORTWAVE MOVING ACROSS WA/OR AND N CA THIS
MORNING...WHICH WILL SPREAD EAST AND MOVE ACROSS WYOMING TONIGHT
INTO THURSDAY. H7 LOW TO DEVELOP OVER SOUTHWEST MONTANA AROUND MID
MORNING TODAY AND MOVE ALONG THE MT/WY BORDER...SPREADING SHOWERS
ACROSS THE NORTH...ESPECIALLY IN THE NORTHWEST AND NORTHERN
BIGHORN MOUNTAINS. DAYTIME HEATING WILL ALLOW SHOWERS TO SPREAD
FURTHER SOUTH ACROSS THE CENTRAL AND SOUTH THIS AFTERNOON AND
EVENING. WILL HAVE DECENT ENOUGH INSTABILITY AND MOISTURE...BUT
CLOUD COVER MAY INHIBIT CONVECTION. WILL LEAVE MENTION OF THUNDER
IN THE CENTRAL...SOUTH AND WEST. THE NORTH WILL REMAIN SLIGHTLY
STABLE...SO DONT EXPECT THERE TO BE THUNDER THERE. THE MAIN TROUGH
MOVES INTO THE WEST AROUND MIDNIGHT...THEN MOVING OUT OF THE
EASTERN PORTION OF THE CWA AROUND 18Z. COLD FRONT MOVES ACROSS THE
WEST IN THE LATE AFTERNOON AND INTO THE CENTRAL AROUND 00Z...THEN
THE EAST BY 06Z. SNOW LEVELS TODAY WILL BE QUITE HIGH...BETWEEN 9
AND 10K FEET. A FLAT TRANSITORY RIDGE QUICKLY MOVES THROUGH DURING
THE DAY THURSDAY. LINGERING MOISTURE AND INSTABILITY WILL RESULT
IN A FEW SHOWERS. TEMPERATURES TO COOL A BIT FOR TODAY BY 5 TO
10F...THEN ANOTHER FEW DEGREES FOR THURSDAY BEHIND THE FRONT. FLOW
BACKS FRIDAY AHEAD OF THE NEXT PACIFIC SHORTWAVE. INSTABILITY
CONTINUES FRIDAY AS WITH INCREASING MOISTURE TO RESULT IN
ADDITIONAL SHOWERS. THE SHORTWAVE MOVES THROUGH FRIDAY NIGHT WITH A
SPIN UP OF AN H7 LOW OVER THE NORTHERN UTAH AND NORTHERN COLORADO
AREA...BRINGING THE POTENTIAL FOR DEEP UPSLOPE FLOW PATTERN EAST
OF THE DIVIDE. COULD SEE A QUICK SHOT OF DECENT MOISTURE IF IT
OCCURS. GFS BRINGS THIS THROUGH FRIDAY RATHER THAN FRIDAY NIGHT.
HAVE RELIED MOSTLY ON NAM AS IT HAS BEEN PERFORMING BETTER. HAVE
INCREASED POPS FOR FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MEDIUM RANGE DETERMINISTIC MODELS...GEFS AND NCEP ENSEMBLE MEAN IN
FAIRLY GOOD AGREEMENT THIS MORNING. PROGRESSIVE PATTERN CONTINUES
INTO EXTENDED PERIOD WITH TRANSITORY RIDGE BUILDING INTO AREA BY
SATURDAY AFTERNOON CLEARING SHOWERS AND CLOUDS OUT FROM WEST TO
EAST. UPPER RIDGE SHIFTS ACROSS AREA SUNDAY AS NEXT TROUGH DIGS
INTO NW U.S. THIS TROUGH HAS SIMILAR THERMAL PROFILE TO THIS
FRIDAY NIGHTS TROUGH BUT GFS AND ECMWF SHOW MORE DIGGING WITH THIS
NEXT SYSTEM.

WARMER AND MAINLY DRY CONDITIONS WILL PREVAIL SUNDAY
UNDER UPPER RIDGE. VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL
INCREASE ACROSS THE WEST SUNDAY NIGHT AND MONDAY AS ATMOSPHERE
BECOMES INCREASINGLY BAROCLINIC. FRONTOGENESIS EXPECTED ACROSS THE
NORTHERN HALF WYOMING MONDAY AS UPPER TROUGH DIGS INTO GREAT BASIN
WITH BEST CHANCES FOR SHOWERS ALONG AND NORTH OF THIS FRONT. THE
FRONT WILL PUSH SOUTH ACROSS CENTRAL AND SOUTHERN WYOMING MONDAY
NIGHT SPREADING RAIN AND SNOW SHOWERS SOUTHWARD AS WELL. UPPER
TROUGH IS EXPECTED TO EXIT OUT INTO THE PLAINS TUESDAY WITH UPPER
RIDGE BUILDING IN WEST TO EAST...SO TUESDAY LOOKS TO BE SORT OF A
REPEAT OF SATURDAY WITH SOME SNOW SHOWERS LINGERING MAINLY IN THE
EAST DURING THE MORNING WITH DECREASING CLOUDS AND SHOWERS WEST TO
EAST THROUGH THE DAY. ALL MODELS ARE STARTING TO GRASP IDEA
INITIALLY HINTED AT BY ECMWF AFTERWARDS WITH MEAN RIDGE POSITION
OVER THE EASTERN PACIFIC INTO THE WESTERN U.S. AND TROUGH OVER THE
EAST WHICH WOULD SPELL THE BEGINNING OF POSSIBLY AN EXTENDED DRY
PERIOD WITH ABOVE NORMAL TEMPERATURES FOR THE MIDDLE PART OF MAY.

&&

.AVIATION...
AN APPROACHING STORM SYSTEM WILL SPREAD SHOWERS SOUTHEAST ACROSS THE
AREA TODAY. RAIN SHOWERS WILL BE MOST PREVALENT IN AND NEAR THE
NORTHWEST MOUNTAINS AND NEAR THE MONTANA BORDER THIS
MORNING...SPREADING SOUTHEAST THROUGH THE AFTERNOON AND EARLY
EVENING. A FEW THUNDERSTORMS ARE EXPECTED ACROSS SWEETWATER COUNTY
AND PERHAPS UP INTO FREMONT AND NATRONA COUNTIES. GENERAL VFR
CONDITIONS ARE EXPECTED BUT SHOWERS COULD BRIEFLY PRODUCE MVFR
CONDITIONS AND MOUNTAIN OBSCURATIONS...ESPECIALLY IN AND NEAR THE
NORTHWEST MOUNTAINS.

&&

.FIRE WEATHER...
A STORM SYSTEM WILL APPROACH THE AREA TODAY...BRINGING A DECENT
SHOT OF MOISTURE TO THE WEST AND NORTH. SCATTERED SHOWERS WILL
SPREAD INTO THE CENTRAL AND SOUTH THIS AFTERNOON...POSSIBLY BY
LATE MORNING. SOME THUNDER IS POSSIBLE ACROSS MUCH OF THE
AREA...EXCEPT FOR THE LOWER ELEVATIONS OF THE NORTH. THE SYSTEM
WILL MOVE THROUGH TONIGHT. SHOWERS WILL LINGER THURSDAY BUT BE
MAINLY ISOLATED TO LOCALLY SCATTERED. ANOTHER SYSTEM WILL APPROACH
FRIDAY INCREASING THE CHANCE OF SHOWERS ONCE AGAIN...THEN POSSIBLY
BRING A QUICK SHOT OF SIGNIFICANT PRECIPITATION EAST OF THE DIVIDE
FRIDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWB
LONG TERM...AEM
AVIATION...SKRBAC
FIRE WEATHER...TWB
Hazardous weather outlook, May 7, 4:00 AM MST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT WED MAY 7 2008

WYZ001>020-022>030-081100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING A DECENT SHOT OF MOISTURE TO THE NORTH AND
WEST TODAY AND TONIGHT.  SNOW LEVELS WILL BE BETWEEN 9000
AND 10000 FEET TODAY...THEN FALL OVERNIGHT TO BETWEEN 6000 AND 7000
FEET.  STREAMS...CREEKS AND RIVERS WILL NEED TO BE WATCHED IN THESE
AREAS...AS THE RAIN WILL ACCELERATE SNOW MELT.  OVER THE SOUTHERN TWO
THIRDS OF WYOMING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN
BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, May 7, 11:52 AM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1252 PM MDT WED MAY 7 2008

WYZ019-020-071945-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY LOWER
ELEVATIONS-
1252 PM MDT WED MAY 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY...

AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES NORTHEAST OF
ERVAY...OR 46 MILES WEST OF CASPER...MOVING EAST AT 30 MPH. THESE
STORMS SHOULD AFFECT PORTIONS OF HIGH 26 BETWEEN WALTMAN AND POWDER
RIVER THROUGH 230 PM.

SOME SMALL HAIL IS POSSIBLE WITH THESE STORMS. DANGEROUS
CLOUD-TO-GROUND LIGHTNING IS EXPECTED WITH THESE STORMS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4317 10659 4279 10658 4284 10734 4302 10733
TIME...MOT...LOC 1852Z 271DEG 26KT 4293 10720

LIPSON
Special weather statement, May 7, 11:52 AM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
1252 PM MDT WED MAY 7 2008

WYZ019-020-071945-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY LOWER
ELEVATIONS-
1252 PM MDT WED MAY 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY...

AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES NORTHEAST OF
ERVAY...OR 46 MILES WEST OF CASPER...MOVING EAST AT 30 MPH. THESE
STORMS SHOULD AFFECT PORTIONS OF HIGH 26 BETWEEN WALTMAN AND POWDER
RIVER THROUGH 145 PM.

SOME SMALL HAIL IS POSSIBLE WITH THESE STORMS. DANGEROUS
CLOUD-TO-GROUND LIGHTNING IS EXPECTED WITH THESE STORMS.

LAT...LON 4317 10659 4279 10658 4284 10734 4302 10733
TIME...MOT...LOC 1852Z 271DEG 26KT 4293 10720

LIPSON
Special weather statement, May 7, 12:46 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
146 PM MDT WED MAY 7 2008

WYZ020-022-072030-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
146 PM MDT WED MAY 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF POWDER RIVER...OR 28 MILES
WEST OF CASPER...MOVING EAST AT 19 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE...
  5 MILES SOUTH OF U.S. HWY 20/26 MILE MARKER 20 BY 220 PM MDT.
  NEAR EMIGRANT GAP BY 230 PM MDT.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4298 10639 4274 10642 4281 10698 4299 10696
TIME...MOT...LOC 1946Z 275DEG 16KT 4289 10685

LIPSON
Special weather statement, May 7, 1:23 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
223 PM MDT WED MAY 7 2008

WYZ019-020-022-072130-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY
LOWER ELEVATIONS-
223 PM MDT WED MAY 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTHEAST OF GAS HILLS TO ALCOVA MOVING NORTHEAST AT 17 MPH.

WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR U.S. HWY 220 MILE MARKER 90 BY 235 PM MDT.
  NEAR U.S. HWY 220 MILE MARKER 90 BY 240 PM MDT.
  NEAR ERVAY BY 250 PM MDT.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4293 10733 4262 10644 4246 10671 4275 10753
TIME...MOT...LOC 2023Z 230DEG 15KT 4276 10747 4255 10673

LIPSON

The radar

The Riverton/Lander radar (KRIW), 156 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Natrona

When
May 7, 1:33 PM MST to 1:35 PM MST
Where
Natrona County, 3.28 mi WSW of Mills
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.820, -106.593

Hail up to one inch in diameter fell along Poison Spider Road.

Hail, Natrona

When
May 7, 1:36 PM MST to 1:39 PM MST
Where
Natrona County, 3.28 mi WSW of Mills
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
42.820, -106.593

Large hail of 1.25 inch diameter fell for several minutes at Poison Spider School.

Hail, Natrona

When
May 7, 1:48 PM MST to 1:49 PM MST
Where
Natrona County, 0.5 mi NNW of Red Buttes Village
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.806, -106.425

A trained spotter reported nickel sized hail on State Highway 220 near Red Buttes Village.

Hail, Natrona

When
May 7, 1:57 PM MST to 1:58 PM MST
Where
Natrona County, 0.5 mi NNW of Red Buttes Village
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.806, -106.425

Emergency management officials observed 1.50 inch diameter hail southwest of Casper.

Hail, Natrona

When
May 7, 2:00 PM MST to 2:13 PM MST
Where
Natrona County, 2.48 mi E of Red Buttes Village to 0.85 mi E of Allendale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.807, -106.372

Golf ball sized hail fell along Wyoming Boulevard on the south side of Casper for nearly 15 minutes.

Funnel Cloud, Natrona

When
May 7, 2:05 PM MST to 2:11 PM MST
Where
Natrona County, 2.32 mi SW of Casper to 1.33 mi SW of Allendale
Reported by
Trained Spotter
Coordinates
42.807, -106.354

A funnel cloud was observed by trained spotters over Casper.

Tornado, Natrona

When
May 7, 2:12 PM MST
Where
Natrona County, 1.33 mi SW of Allendale
Rating
EF0
Path length
0.05 mi
Path width
30 yd
Reported by
Fire Department/Rescue
Coordinates
42.806, -106.318

A car was lifted off the ground and swirling debris was observed near the intersection of Casper Mountain Road and McKinley Street.

Hail, Natrona

When
May 7, 2:29 PM MST
Where
Natrona County, 0.84 mi SE of Brookhurst
Measured
0.88 in hail
Reported by
Public
Coordinates
42.841, -106.219

Nickel sized hail fell near the Hat Six exit on Interstate 25.

Hail, Natrona

When
May 7, 2:43 PM MST
Where
Natrona County, 2.12 mi S of Fry
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.840, -106.074

Penny sized hail was observed on Interstate 25 near the Converse County line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyThe tornado archive for Wyoming, 2008Warnings in Wyoming, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86967, 86969, 86970, 86972, 86973, 86966, 86975, 86976, 86978.